The Deadly Threat of Cyanide Poisoning
Engine 9 is first on scene of an apartment fire. Primary search produces a single victim who was asleep on a couch, and he is removed to the Fire-Medic crew waiting outside. They find him unconscious and unresponsive, in respiratory arrest. He has no burns. What treatments will help increase his chance of survival?
In the past, standard ACLS would be initiated and high flow oxygen. But many of these victims, even though their down time was estimated to be low, did not survive. Why not? This question resulted in a number of research studies that found that these victims not only had carbon monoxide in their blood, but also cyanide. What is cyanide and how can we treat it?
One of the new medications carried in some systems that may be able to help is Sodium Thiosulfate. Pennsylvania, for example, has added Sodium Thiosulfate to its ALS protocols, and it can be given on standing order to patients that may have been exposed to cyanide and are exhibiting a decreased level of consciousness, seizures or apnea.
To really understand this drug we need to back up a bit and really understand the condition for which it is used.
Cyanide poisoning can occur from the exposure to a number of different substances. Hydrogen cyanide is one of the more commonly encountered. HCN is a colorless liquid below 78 F, but is a gas at higher temperatures.
It is reported to have a bitter almond odor, but up to 40 percent of people cannot smell it. Sodium Cyanide and Potassium Cyanide are white powders that can create cyanide if moisture is added.
Historically, cyanide has been used or released many times. It was used by the French in World War I, but it was considered to be a poor weapon as it was difficult to deliver and had poor persistence (it did not hang around long). It was used by the Germans during the Holocaust in World War II as Zyklon B. Followers of Rev. Jim Jones committed mass suicide with a cyanide laced drink in 1978 — 913 died. Seven people died in the Chicago area in 1982 after Tylenol capsules were laced with cyanide. The perpetrators of this crime were never found.
One of the largest releases occurred in Bhopal, India, in 1984. Thousands of tons of methyl isocyanate (an intermediary in the production of the pesticide Sevin) were released from the Union Carbide plant located in that city. Multiple safety mechanisms failed and more than 25,000 eventually died from the effects. Iraq reportedly used cyanide against the Kurdish minority during the Iran-Iraq war. Today there are often reports of terrorists with plans to use cyanide in one form or another.
More commonly we will encounter victims of cyanide poisoning if they are exposed to the combustion of commercial products that contain carbon and nitrogen in certain amounts and forms. We have found that plastics, synthetics, foam and polymers all may release cyanide when they burn. This is why cyanide poisoning has been discussed more lately.
It is possible that many victims from house fires who are unconscious or in cardiac arrest may have been exposed to cyanide. The survival rate for these victims is dismal. What we are doing has not been working, so we need to consider alternative diagnoses and treatments.
Why is cyanide so deadly?
Cyanide is a toxin that prevents the body from using oxygen. Inside of the cells of our body are the mitochondria, the powerhouse of the cell. In the mitochondria, energy is created to do all of the things the cell needs to do. When oxygen is used, this process is much more efficient than when oxygen is not available. Cyanide binds to an enzyme in the mitochondria to prevent the use of oxygen. There is plenty around, but it cannot be used. Energy is not created, acids build up and cells start to die.
Ingestion of as little as 50 grams of cyanide can be fatal, and exposures to gas levels more than 270ppm (parts per million) are fatal immediately. The OSHA 8 hour limit is 10 ppm.
There are no signs and symptoms that can be used to definitively identify cyanide poisoning. Patients may be unconscious, or may have nausea, vomiting, headache or seizures. Cherry red skin has been described due to the body not using oxygen, but this is a late sign and is not often seen. In the hospital there are some labs tests that may be suggestive of cyanide poisoning, but these are not available in the field.
In next month's column I'll be focusing on the treatment options for cyanide poisoning.